Hello from Melbourne, Australia.
Apparently I have the kind of VM which doesn’t cause headache.
I had my big bang event 7 months ago. Started Effexor XR recently. I have a 24/7 baseline which is somewhat manageable but still interferes with work & life.
This all started when I was at a conference, sitting in a lecture in a large hall with a couple of projected powerpoint presentations. This now seems to be a pattern for me. Often (not always) when I’m in a situation where I’m sitting down and need to concentrate on a speaker and presentation at the front of a room I’ll start to feel very faint/dizzy. It’s happening a little less now that I’m on Effexor XR.
In contrast, I can watch TV at home without too many troubles (although I couldn’t during my big bang). I can also spend all day on my computer. I get on an airplane at least 2 times per week which only seems to impact me when it doesn’t fit with my regular sleep pattern. I also don’t have any issues with supermarket aisles etc.
Side note: I used to have trouble when walking, always around the middle of the day. I’d go outside and feel like I was going to pass out in the middle of the street. Since starting Effexor XR this has stopped which is great and hopefully not a coincidence!
Anyway. I was just wondering if this kind of trigger has been heard of before? Perhaps something to do with the frequency of the displays used for projections?
Sorry to hear about your issues. I rather relate to this. Sounds like a form of visual vertigo.
Well my whole MAV experience started when watching a projector at work. I suspect it was the DLP kind that splits the colours and renders with a colour wheel. This works by flashing up the different components of the image as the each colour segment aligns with the projector. As you can imagine this is highly unnatural but an economic way of designing a projector. These are known to give some people a bad reaction. Check to see if the projectors causing your issues employ a colour wheel. Try to request projectors that don’t use colour wheels if you have the opportunity. With advice from a Vestibular Physio you could also explore potential exercises to habituate. However I’ve found that meds have had the greatest impact on reducing my visual vertigo.
I believe I may have become more sensitive after a suspected spell of vestibular neuritis about 6 months before that I had until then thought I’d completely recovered from.
I’m coping fairly well now on daily 20mg of Amitriptyline but I experienced a lot of rather horrible symptoms before getting to this point.
Sounds a bit als if a mild case of agoraphobia was a trigger for you.
Besides effexor have you tried any other medications? For me personally those travel gums against motion sickness are very helpful. They are available OTC but i would check with your doctor if this coulf interfere with effexor
Some of your symptoms sound very similar to mine from last year …a time where my doctors were still tryng to resolve what was wrong,it is only in the last couple of months or so that my MAV has shown itself by my symptoms getting worse.
I think this is what you have - Dizziness while walking/sensitivity to projections and visual patterns…
Also see if any slight neck movements can trigger dizziness - a very similar case to mine…
Oh God! My symptoms started after watching the projector at work too. Then after multiple dilated eye exams I got visual symptoms (eye floaters, tiny colored flies that appear against a bright surface such as the morning sky or a bright white desk in a very bright area. Shadows that resemble those of people with astigmatism. Until I came back to work and symptoms were extremely exacerbated once I was in front of a projector again I never thought it had anything to do with what happened to me.
Bingo! Some of the mystery solved for both of us right there.
For me its still a chicken and egg: was there an underlying and worsening vestibular issue that caused this reaction or was there a build up of migraine fundamentals due to stress that simply lead to chronic migraine?
I certainly had no tinnitus until after that day but again was that due to the migraine causing upset to the auditory and vestibular processing circuitry or an ever worsening inner ear condition?
My money is on migraine now.